Texas, 2007

Flash Flooding and Hail in Texas, May 24 to 25, 2007

May 24 to 25, 2007 · NWS EWX · 11 events in 10 counties and zones

Scattered to numerous thunderstorms produced heavy rain and flash flooding across a large portion of South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Scattered to numerous thunderstorms produced heavy rain and flash flooding across a large portion of South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 24, 6:00 PM CST, 30 minutes earlier.

Area forecast discussion, May 24, 6:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 PM CDT THU MAY 24 2007

.AVIATION...I-35 CORRIDOR TERMINALS VFR WITH SCT SHOWERS AND
TSTMS LCLY LWRG CIGS AND VSBYS TO MVFR. AFTER 04Z MVFR CIGS NEAR
15 HND AGL LWRG TO IFR CIGS AFT 10Z. CIGS LIFTING TO MVFR AFT 15Z
AND VFR CIGS AFT 20Z WITH SCT SHWRS AND TSTMS LCLY LWRG CIGS AOB 1
THSD AGL AND VSBYS AOB 3 MILES. KDRT TERMINAL VFR CIGS WITH SCT
SHWRS AND TSTMS TIL 04Z LCLY LWRG CIGS NEAR 15 HND AGL VSBYS AOB 3
MILES. AFT 06Z MVFR CIGS WITH SCT SHWRS. AFT 12Z CIGS LWRG TO IFR
WITH SCT SHWRS. AFT 15Z CIGS LIFTING TO MVFR AND AFT 20Z VFR CIGS
WITH SCT SHWRS AND TSTMS TIL 04Z LCLY LWRG CIGS NEAR 15 HND AGL
VSBYS AOB 3 MILES. EAST TO SOUTHEAST WINDS 10 TO 15 KTS.

.PREV DISCUSSION... /ISSUED 359 PM CDT THU MAY 24 2007/

DISCUSSION...
INCREASING RAIN CHANCES ARE STILL COMING THROUGH THE MEMORIAL DAY
WEEKEND. THE HEIGHT FIELD ALOFT HAS CHANGED TO SUPPORT BETTER RAIN
CHANCES...AS A SERIES OF 700 TO 250 HPA TROFS MOVE FROM THE
WESTERN U.S. ACROSS THE GREAT PLAINS. THE SOUTHERN EDGE OF THESE
WEATHER SYSTEMS WILL CAUSE A WEAK LOW OR TROF TO FORM IN THE
HEIGHT FIELD FROM 700 TO 250 HPA ON FRIDAY. A SERIES OF THESE
WEATHER SYSTEMS PASSING NORTH OF THE AREA WILL MAINTAIN SOME TYPE
OF 700 TO 250 HPA TROF OVER CNTRL TEXAS THROUGH MONDAY. PREVAILING
SOUTHEAST LOW LEVEL WINDS WILL CONTINUE...SO MOISTURE SUPPLY WILL
BE AMPLE AND ENVIRONMENTAL CONDITIONS ALOFT FAVORABLE FOR RAIN TO
DEVELOP OVER THE WEEKEND. WILL CONTINUE THE FORECAST FOR WET
WEATHER WITH SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN IS
POSSIBLE. WILL CONTINUE TO SHOW SPECIAL WEATHER STATEMENT. THE
CURRENT PATTERN IS LITTLE CHANGED FROM WHAT WAS OBSERVED LAST
WEEKEND...ONLY IN THE NEXT FEW DAYS MORE MOISTURE IS IN
PLACE...AND THE ENVIRONMENT IS BETTER TO CAUSE MORE WIDESPREAD
RAIN. THE WESTERLIES TO THE NORTH WILL INCREASE IN STRENGTH AND
DRIFT SOUTH TUESDAY AND WEDNESDAY. THE WEAK TROF FROM 700 TO 250
HPA NEAR THE AREA WILL CONTINUE MONDAY...AND THEN MOVE EAST
TUESDAY AND TUESDAY NIGHT...AS THE STRONGER WESTERLIES TO THE
NORTH CARRY TROF AWAY FROM THE AREA. WILL BEGIN TO SHOW RAIN
CHANCES DECREASING FROM THE WEST TUESDAY AND TUESDAY NIGHT.
FORECASTS SHOW A FAST MOVING 700 TO 300 HPA TROF COMING OVER THE
AREA FROM THE NW ON WEDNESDAY...ASSOCIATED WITH A COOL FRONT. RAIN
AND SHOWERS WITH THIS FEATURE WEDNESDAY AND PART OF WEDNESDAY
EVENING OF NEXT WEEK WOULD BE OF SHORTER DURATION...AND END BY
LATE WEDNESDAY NIGHT TO THURSDAY. THIS WOULD SET UP DRY WEATHER FOR
THE LAST PART OF NEXT WEEK AND THE FIRST WEEKEND OF JUNE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  82  66  82  67 /  50  50  50  40  40
AUSTIN BERGSTROM INTL AIRPORT  69  82  65  82  65 /  50  50  50  40  40
DEL RIO INTL AIRPORT           72  83  68  81  67 /  50  50  50  50  50
SAN ANTONIO INTL AIRPORT       70  82  67  81  67 /  40  50  50  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/02
Hazardous weather outlook, May 24, 7:49 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
849 AM CDT THU MAY 24 2007

TXZ171>173-183>194-202>209-217>225-228-251145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
849 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER VAL
VERDE COUNTY LATE THIS AFTERNOON INTO THE EVENING HOURS. HAIL AND
DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCE OF THUNDERSTORMS WITH HEAVY RAIN WILL INCREASE THIS
WEEKEND WITH A THREAT FOR FLASH FLOODING BY SUNDAY. THE HEAVY RAIN
POTENTIAL COULD LAST INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 24, 2:50 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 PM CDT THU MAY 24 2007

TXZ171>173-183>194-202>209-217>225-228-250530-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
350 PM CDT THU MAY 24 2007

...RAIN CHANCES EXPECTED TO INCREASE THE NEXT FEW DAYS...

A SERIES OF WEATHER DISTURBANCES WILL PASS NEAR AND NORTH OF SOUTH
CENTRAL TEXAS THROUGH MONDAY...PROVIDING A BETTER ENVIRONMENT TO
CAUSE RAIN AND SHOWERS. A WEAK LOW ALOFT IS FORECAST TO DEVELOP NEAR
THE AREA FRIDAY THROUGH SUNDAY AND MONDAY. WINDS ALOFT ARE EXPECTED
TO BECOME LIGHT...SO THE WETTER PATTERN IS EXPECTED TO STAY FOR A
FEW DAYS.  BY TUESDAY...THIS LATE MAY RAIN MAKING PATTERN IS EXPECTED
TO SLOWLY MOVE EAST...CAUSING A DECREASING CHANCE OF RAIN FROM THE
WEST TUESDAY.  ANOTHER WAVE OF SHOWERS COULD SWEEP ACROSS THE AREA
FROM THE NORTHWEST WEDNESDAY...FOLLOWED BY DRIER WEATHER LATE NEXT
WEEK.

THERE WILL BE A CONTINUED CHANCE FOR RAIN...SHOWERS AND THUNDERSTORMS
FRIDAY THROUGH MONDAY.  THIS WEATHER PATTERN HAS THE POTENTIAL TO
CAUSE LOCALLY HEAVY RAIN AND FLASH FLOODING.

RAINFALL FOR JANUARY 1ST THROUGH TODAY IS AMONG ONE THE WETTER
JANUARY TO MAY PERIODS OVER THE AREA. THE LIST BELOW SHOWS HOW
JANUARY 1ST TO MAY 23RD...2007 COMPARES WITH THE WETTEST JANUARY TO
MAY PERIODS IN THE PAST.

AUSTIN BERGSTROM AS OF MAY 23RD WAS SO FAR THE 3RD WETTEST.

AUSTIN-BERGSTROM AIRPORT AREA  (THREADEX STATION)
EXTREMES
HIGHEST TOTAL PRECIPITATION (INCHES)
DAYS: 1/1 - 5/31
LENGTH OF PERIOD: 151 DAYS
YEARS: 1948-2007

RANK  VALUE  ENDING DATE
 1   28.83  5/31/1965
 2   25.61  5/31/1957
 3   21.48  JAN. 1ST TO MAY 23RD, 2007
 4   21.00  5/31/1969

DEL RIO AS OF MAY 23RD WAS SO FAR A TIE FOR THE 11TH WETTEST...
WITH JANUARY TO MAY 1994.

DEL RIO AREA  (THREADEX STATION)
EXTREMES
HIGHEST TOTAL PRECIPITATION (INCHES)
DAYS: 1/1 - 5/31
LENGTH OF PERIOD: 151 DAYS
YEARS: 1906-2007

RANK  VALUE  ENDING DATE
  1   19.47  5/31/1957
  2   15.24  5/31/1949
  3   14.60  5/31/1931
  4   13.69  5/31/1992
  5   13.19  5/31/1997
  6   12.56  5/31/1958
  7   12.42  5/31/1914
  8   11.99  5/31/1990
  9   11.97  5/31/1981
 10   11.50  5/31/1987
 11   10.81  5/31/1994 AND JAN. 1ST TO MAY 23RD, 2007
 13   10.76  5/31/2004
 14   10.63  5/31/1969
 15   10.24  5/31/1921

SAN ANTONIO AS OF MAY 23RD WAS SO FAR THE 12TH WETTEST.

SAN ANTONIO AREA  (THREADEX STATION)
EXTREMES
HIGHEST TOTAL PRECIPITATION (INCHES)
DAYS: 1/1 - 5/31
LENGTH OF PERIOD: 151 DAYS
YEARS: 1885-2007

RANK  VALUE  ENDING DATE
 1   29.13  5/31/1992
 2   24.77  5/31/1957
 3   23.69  5/31/1900
 4   22.08  5/31/1935
 5   21.34  5/31/1987
 6   21.28  5/31/1965
 7   20.87  5/31/1993
 8   18.69  5/31/1991
 9   18.66  5/31/1926
10   18.27  5/31/1888
11   18.00  5/31/1949
12   17.46  JAN. 1ST TO MAY 23RD, 2007

AUSTIN MABRY AS OF MAY 23RD WAS SO FAR THE 27TH WETTEST

AUSTIN AREA  (THREADEX STATION)
EXTREMES
HIGHEST TOTAL PRECIPITATION (INCHES)
DAYS: 1/1 - 5/31
LENGTH OF PERIOD: 151 DAYS
YEARS: 1891-2007

RANK  VALUE  ENDING DATE
 1   32.69  5/31/1900
 2   28.03  5/31/1915
 3   27.77  5/31/1992
 4   27.63  5/31/1922
 5   25.58  5/31/1957
 6   24.41  5/31/1914
 7   22.60  5/31/1919
 8   22.54  5/31/1946
 9   22.34  5/31/1965
10   22.20  5/31/1968
11   21.99  5/31/1991
12   21.76  5/31/1929
13   21.46  5/31/1926
14   21.27  5/31/1934
15   20.33  5/31/1944
16   20.26  5/31/1924
17   20.08  5/31/1905
18   19.94  5/31/1958
19   19.68  5/31/1979
20   19.54  5/31/1970
21   19.28  5/31/1997
22   19.17  5/31/1904
23   18.99  5/31/1921
24   18.89  5/31/1931
25   18.79  5/31/1941
26   18.56  5/31/1976
27   18.49  JAN. 1ST TO MAY 23RD, 2007

ADDITIONAL STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT. FOR THE
LATEST WEATHER INFORMATION...ON THE WEB...GO TO
WWW.SRH.WEATHER.GOV/EWX.

The radar

The Ft Hood radar (KGRK), 112 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Llano

When
May 24, 6:30 PM CST to 7:30 PM CST
Where
Llano County, 7 mi E of Llano to Kingsland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.750, -98.552

Scattered showers and thunderstorms produced 4 to 6 inches of rain over southeast Llano County. Flash flooding developed in the early evening with high water closing SH71.

Flash Flood, Burnet

When
May 24, 6:45 PM CST to 10:00 PM CST
Where
Burnet County, Bertram to 15 mi W of Oakalla
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.750, -98.050

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts over northern Burnet County. Flash flooding put water over SH183 at Mesquite Creek. FM963 was closed at CR233 and FM243 was closed at Oatmeal.

Flash Flood, Gillespie

When
May 24, 7:30 PM CST to May 25, 8:00 AM CST
Where
Gillespie County, 15 mi W of Fredericksburg to Willow City
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.280, -99.121

Continued periods of showers and thunderstorms through the nighttime hours produced general 3 to 4 inch rain amounts over much of Gillespie County. Amounts as high as 6 inches were reported near Willow City and also southwest of Fredericksburg. Most rural roads were closed through both the late evening and in the morning hours due to high water. A young man was swept away in his vehicle at a low water crossing on Goehmann Lane near Fredericksburg about 2100 CST.

Flash Flood, Williamson

When
May 24, 7:45 PM CST to 9:00 PM CST
Where
Williamson County, Liberty Hill to Round Rock
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
30.670, -97.920

Scattered showers and thunderstorms produced general 3 to 4 inch rain amounts between Liberty Hill and Round Rock. Spotters reported 2 feet of water over SH29.

Hail, Williamson

When
May 24, 7:59 PM CST to 8:05 PM CST
Where
Williamson County, Liberty Hill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.670, -97.920

Flash Flood, Kerr

When
May 24, 11:00 PM CST to May 25, 5:00 AM CST
Where
Kerr County, Mountain Home to Kerrville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.170, -99.370

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts between Mountain Home and Kerrville with up to 6 inches near Ingram. IH10 was closed due to the high water, with some cars washed off the road. One high water rescue was made on Turtle Creek.

Flash Flood, Edwards

When
May 25, 1:00 AM CST to 9:00 AM CST
Where
Edwards County, 20 mi W of Rocks Spgs to 20 mi E of Rocks Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.020, -100.554

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts in northern Edwards County, with up to 6 inch totals. US377 was closed both north and south of Rocksprings due to high water.

Flash Flood, Val Verde

When
May 25, 1:00 AM CST to 5:30 AM CST
Where
Val Verde County, Amistad Res East to Del Rio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.500, -101.000

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts between Lake Amistad and Del Rio with some areas receiving up to 6 inches. Roads were closed all around the city of Del Rio.

Flash Flood, Bandera

When
May 25, 1:30 AM CST to 7:30 AM CST
Where
Bandera County, Vanderpool to Bandera
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.750, -99.380

Scattered showers and thunderstorms produced general 1 to 2 inch rain amounts over Bandera County with up to 4 inches between Medina and Bandera. SH16 was closed near the Kerr County line due to high water and SH187 was closed between Vanderpool and Utopia.

Flash Flood, Real

When
May 25, 1:30 AM CST to 7:30 AM CST
Where
Real County, Leakey to 15 mi E of Leakey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.730, -99.750

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts in eastern Real County, with up to 4 inches near Leakey. Flash flooding closed FM337 east of Leakey.

Flash Flood, Bexar

When
May 25, 1:30 AM CST to 3:00 AM CST
Where
Bexar County, San Antonio
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.420, -98.500

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts across the southwest quarter of San Antonio. Numerous roads and streets were closed through the early morning hours due to flash flooding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Gillespie2007-05-2421MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33360, 33363, 33364, 33409, 33365, 33366, 33367, 33368, 33369, 33370, 33371.